My 55 year old husband was diagnosed with calcification in one of his arteries. He is very athletic always kept himself extremely fit. He was put on a dose of Lipitor of 20 mg and developed joint pain. His doctor reduced the amount to 10 mg. Now he is still experiencing extreme joint pain in his hip and has swelling of a finger joint and has injured his knee somehow without his knowledge. He has gone from a strong fit man to someone who hobbles around in less than 4 months. Is the Lipitor doing damage to his joints as well as causing pain? Is there any other medication with less side effects? Thanks
Lipitor comes with a leaflet which explains the medication. It explains how it works, how
to take it, when to take it and the side effects. I believe it mentions that one side effect
which is rare, degenerates muscle tissue and this causes permanent damage.
I'm not sure if this is the case with your husband, but surely your Dr can let him stop
taking Lipitor for a week or so to see if he recovers. Cholesterol levels do not rise or
lower swiftly. If I drink a pint of fatty milk today, my cholesterol level wont suddenly shoot up tomorrow, it takes several days of that diet to have an effect.
I have been on lipitor for nearly two years. During this time there has been a very slow but consistant decline in my well being. It have got to the point that I could not walk more the 300 meters and was on pain killers just to get through the day. I was cronically tired and was progressively mentally less sharp. My feet hurt and my hands and neck hert it has go to the point that I have had to give up my job. All the time I was going to my doctor and giving the symptoms to him. He insisted that I had arthritis Finally a friend suggested that I look up the side effects of lipitor on the net. It was all there and I had more than half of the symptoms on the list, severly. I have since taken my self off lipitor and have been off it now for ten weeks. I am much better but still not totally back to normal. This is potentially and dangerous drug. Beware of it and make sure that you have a good doctor. I have since changed mine. I am now looking at alternative methods to control colesterol.
My mother had this side effect with two different statins. The third statin that her doctor tried her on did not have this side effect, but it did not lower her cholesterol, either. After that, she gave up on statins. My sister had this same side effect on a statin. Having been forewarned by our mother, my sister stopped the drug very shortly after getting the muscle pain. My sister was only willing to try one statin drug.
After my mother's and sister's experiences, I refused to try a statin, which my doctor found very hard to understand. (I found it hard to understand why he found it hard to understand.) Since then, I am having some better cholesterol results from losing weight and eating healthier food.
I'm hearing from other people who have been through this experience with statins that,even after stopping the drug, it can take weeks or months for the symptoms to go away. Maybe that has a lot to do with how long a person was on the medication. My mother took statins for a total of three or four years, and her symptoms have never totally remitted. My sister only took her statin prescription for about a week, and her symptoms remitted within about a week after stopping it.
In fairness, I should say that my mother does have some genuine arthritis, and certainly that contributes to her pain, also. At present, she still hurts, but she does not hurt like she did when she was taking statins. It's impossible to know how much of my mother's current pain is from her arthritis and how much is a permanent residual of her statin experience.
I don't personally believe that this side effect is rare. It might be uncommon, in the sense that it is "not the norm," but I have heard from too many people who had muscle and joint pain as a side effect of statins to think that it is truly rare. Maybe genetics has something to do with it, since my mother and sister both had this. Perhaps it is uncommon in the general population but common among the family members of someone who has already experienced it.
Such side effects are rare, but perhaps medical professionals should run more tests when patients are initially put on these meds. I've been on 40mg of Lipitor since Feb 2007 with no issues at all. Who knows the real long term effects though, but in the meantime they are keeping cholesterol and inflammation to a minimum, something I'm glad of.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.